Alert archive / Kansas / High Wind Watches in 2024
High Wind Watch 4, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Jun 17, 2024, 2:29 AM MDT for Hamilton County, Kearny County, Scott County, Kansas. It took effect at Jun 17, 2024, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 17, 2024, 2:29 AM MDT (08:29 UTC)
- In effect from
- Jun 17, 2024, 6:00 PM MDT
- Expired
- Jun 17, 2024, 1:10 PM MDT
- In force
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2556 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted.
460 WWUS73 KDDC 170829 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 329 AM CDT Mon Jun 17 2024 KSZ043-061-062-180000- /O.NEW.KDDC.HW.A.0004.240618T0000Z-240618T0900Z/ Scott-Hamilton-Kearny- Including the cities of Deerfield, Scott City, Scott State Lake, Syracuse, and Lakin 329 AM CDT Mon Jun 17 2024 /229 AM MDT Mon Jun 17 2024/ ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... * WHAT...South winds 30 to 35 mph with gusts up to 60 mph possible. * WHERE...Hamilton, Kearny, and Scott Counties. * WHEN...From this evening through late tonight. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ TATRO
1 follow-up statement
661 WWUS73 KDDC 171910 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 210 PM CDT Mon Jun 17 2024 KSZ043-061-062-172015- /O.CAN.KDDC.HW.A.0004.240618T0000Z-240618T0900Z/ Scott-Hamilton-Kearny- Including the cities of Lakin, Scott City, Scott State Lake, Syracuse, and Deerfield 210 PM CDT Mon Jun 17 2024 /110 PM MDT Mon Jun 17 2024/ ...HIGH WIND WATCH IS CANCELLED... $$ JJOHNSON
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Jun 17, 1:22 AM MDT, 1 hour 7 minutes earlier. Its key messages:
- Impactful surface winds for today and Tuesday.
- Storm chances increase starting Tuesday afternoon with severe and flash flooding potential Tuesday night through Wednesday morning.
- Cooling trend with temperatures mid week due to the clouds and rain.
Area forecast discussion, Jun 17, 1:22 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 222 AM CDT Mon Jun 17 2024 .KEY MESSAGES... - Impactful surface winds for today and Tuesday. - Storm chances increase starting Tuesday afternoon with severe and flash flooding potential Tuesday night through Wednesday morning. - Cooling trend with temperatures mid week due to the clouds and rain. && .DISCUSSION... Issued at 222 AM CDT Mon Jun 17 2024 07z observations and upper air analysis show a deepening surface low located in northeast Colorado which is keeping the overnight surface winds in western Kansas at 20-30 mph sustained and gusts to 40 mph at times. With the well mixed boundary layer and warm air mass temperatures have been slow to fall and are in the mid to upper 70s. A low level jet has developed in western Kansas and with modest instability a few showers and storms have developed mainly in northwest Kansas. For today as the low level jet subsides the morning convection should be finished around sunrise and the rest of the day the impactful weather will be highlighted by the wind. The surface low in northeast Colorado will continue to strengthen as short term models are hinting the mb pressure falling into the 980s. As the lower levels become more well mixed with daytime heating we should see the winds increase after 10 am with the strongest winds and gusts in the late afternoon as the momentum transfer could bring 40-50 kts winds from 700 mb to the surface. I went with NBM90th percentile for sustained winds and gusts which would put us at 25-35 mph sustained and gusts to 45-50 mph. Late this afternoon a stout dryline will move into western Kansas and may set the stage for an isolated storm. With mid level temperatures forecast to be at 15-17 (C) there will be a strong cap for any convection to overcome but if a storm can break through it will have the shear and instability to produce hail and gusty winds. Tonight winds will remain strong through the night as the large surface low extends from north central Nebraska through northeast Colorado. A low level jet will develop in southwest Kansas and with a modest mid level shortwave a few CAMs are showing thunderstorm develop south and east of Dodge City. There will be warm mid levels in this area too (around 16 C) so if any convection that tries to develop will have to overcome a CAP and at this point I kept POPs below 20%. We won't cool much in the overnight due to the well mixed surface layer as lows will be in the lower 70s. Tuesday most of the area will once again have strong southerly winds through the day as sustained winds should be 20-30 mph with gusts to 40 mph. A strong cold front will move into northwest Kansas and short term models forecast the front stalling out roughly along a Syracuse to WaKeeney line. With a mid level shortwave moving in and cooling mid level temperatures we should see thunderstorms break out along the front starting in north central Kansas and extending south and west through the evening hours. With upper level winds running parallel to the front there isn't much of a push to the south and we could see these storms basically train along the front and areas of heavy rain roughly north and west of a Liberal to La Crosse line are in play. WPC guidance has a large area of 1-2 inches of rain in these areas. Ensemble forecast also tend to agree with 1-2 inches in the median range and higher outputs of 3 inches possible. Severe weather is also possible and with a good baroclinic zone and lower level shear...hail, wind, and and isolated tornado are all possible. Wednesday the higher chances of rain continue as much of southwest Kansas has POPs in the 50-60% range. The frontal boundary will remain stationary from Elkhart to Hays and with a mid level shortwave providing the lift another round of widespread rain and thunderstorms will move across southwest Kansas. Thursday as the upper level winds turn more southerly the front should lift north as a warm front and our rain chances will end. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1156 PM CDT Sun Jun 16 2024 Surface and boundary layer winds will be the main weather feature of interest during the time period as wind speeds sustained should be in the 20-30 kt range with gusts over 40 kts at times. The strongest winds should occur this afternoon between 18-00Z when afternoon heating will allow the bets mixing and this will be the time frame 40 kt winds will occur. Overall winds will stay in the 20-30 kt range throughout the time frame. VFR flight category is also expected. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Tatro
Hazardous weather outlook, Jun 17, 2:22 AM MDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CDT Mon Jun 17 2024 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CDT Mon Jun 17 2024 /222 AM MDT Mon Jun 17 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong surface winds today and tonight will be sustained out of the south at 25-35 mph with gusts 50 mph or greater. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday a cold front will stall roughly along a Syracuse to Hays line and storms will develop in the afternoon and continue through the evening. These storms could contain large hail, damaging winds, and heavy rainfall that could lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:28 PM MDT | Blowing Dust Advisory | DDC | Ellis, Finney, Ford, Grant, Gray, Hamilton and 14 more | 4 hr |
Nearby
High Wind Watches in Kansas, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.